Jul-Aug '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Soriatane Working After Juggling Dosage
from Sue G.

Hi Ed:  I, too, searched for information on Soriatane before committing to this form of therapy.  [See Want to Hear from Soriatane Users.]  I found the information confusing and what I really wanted to know was what to expect when I took this drug.

I have had plaque psoriasis for 25 years and never had a period of relief from it.  My coverage was not extensive but the psoriasis was in places that were very visible; i.e., the bottom half of my legs, which limited my ability to wear dresses or shorts.

I have used Dovonex and from time to time steroid creams which left my skin thin, bleached and sensitive to the sun.

I started taking Soriatane [orally] 6 weeks ago.  Initially 20 mg per day.  This was raised to 30 mg after 2 weeks.  My lips became dry and my eyes were a bit gritty.  I had very slight peeling on the palms of my hands.  I felt a little washed out and tired.  I found that my psoriasis changed.  It became very red and inflamed and very itchy.  Then it would have periods of calming down and looking as though it might clear.

After one month we have raised the dosage to 50 mgs.  Again, I feel a little washed out as my body gets used to the new dosage.  My lips are continually dry but I just carry a lip conditioner with me and apply it often.  My psoriasis has spread slightly.  I am not using any steroid creams on it only coconut butter which I find relieves the itch and calms it down somewhat.  The appearance has changed and I believe, given another month, I will see a clearing of the psoriasis on my legs.

The psoriasis on my elbows has already cleared.  The skin still looks a little red but that is the damage done by using steroid creams and it may take a little more time for the skin to regenerate and look completely normal.

I am lucky enough to live in the tropics and love the sun and swimming but do feel very self conscious about my skin.

I am hopeful that this treatment will offer some relief from this disease.  I’ll keep you posted as to my progress with Soriatane.

Kind Regards, -Sue G.

*****

Ed’s Response:  Thanks for this report, Sue.  Abstention from alcohol and a willingness, on the part of women, to not get pregnant during or for 3 years after using Soriatane (acitretin) are some of the drawbacks to this course of treatment.  

Some doctors prescribe Soriatane in a combined regimen with ultraviolet light B or PUVA (a therapy that combines the drug Psoralen with ultraviolet light A).  

While all this, plus the side effects you noted (and which are commonly noted) may make the use of Soriatane sound complicated and risky, the drug is considered a valuable alternative therapy as well as a safer drug than the immunosuppressive drugs Methotrexate or Cyclosporine. 

Soriatane is manufactured by Roche and has its own web site: http://www.soriatane.com.  Also see the write up about Soriatane at the National Psoriasis Foundation web site.  -Ed

This Month's Mail | Archives

www.flakehq.com